Among new users of LABA and LAMA, treatment was associated with a 1.50-fold and a 1.52-fold increase in CVD risk, respectively.
Meng-Ting Wang, PhD
Primary use of long-acting beta-agonists (LABAs) or antimuscarinic antagonists (LAMAs) for the treatment of chronic obstructive pulmonary disease (COPD) is associated with an increased risk of cardiovascular disease (CVD), according to new research.
While previous studies have reported an increase in CVD risk with the use of LABAs and LAMAs in patients with COPD, the risk time-window where CVD could present itself has not been comprehensively studied, Meng-Ting Wang, PhD, Associate Professor at the School of Pharmacy, National Defense Medical Center, Taiwan, told MD Magazine.
“In this study, we aimed to evaluate whether new use and the duration since initial use of LABA or LAMA act as the important contributors to the therapy-related risk of CVD,” Wang said.
In a nested case-control study, data was taken from the Taiwan National Health Insurance Research Database (NHIRD) between January 1, 2007 to December 31, 2011. Researchers identified over 280,000 patients with COPD, who were 40 years or older, made 2 outpatient visits or an inpatient visit for COPD in a single year from January 1, 2008 to June 30, 2011, with a record of filing at least 1 COPD medication at each visit.
Patient follow-up lasted until the earliest CVD outcome, National Health Insurance withdrawal, death, or the end of the study period. CVD outcomes were defined as patients making an inpatient or emergency room (ER) visit with a primary diagnosis of coronary heart disease, cardiac arrhythmia, heart failure, or stroke.
Overall use of LABA’s was not associated with an increased risk of CVD and a 10% decrease in CVD risk was observed with past LABA use. However, among new users of LABA and LAMA, treatment was associated with a 1.50-fold (95% CI; 1.35 to 1.67; P < 0.001) and a 1.52-fold increase in CVD risk (95% CI; 1.28 to 1.80; P < 0.001), respectively.
CVD risk peaked on day 30 day of treatment, then gradually reduced, though remained significant between 31 to 60 days of therapy. Initial use of both LAMAs and LABAs were compared and there was no difference in CVD risk. Frequent use of LABA medications presented a 9% to 12% reduction in CVD risk.
“First, the study revealed a specific time-window in which patients need to be monitored to avoid or manage LAMA or LAMA induced CVD risk,” Wang said. “Second, it suggests that patients would benefit from cardiovascular examinations before receiving long-acting bronchodilator therapies, such as heart measurement and electrocardiograms.
Wang added that COPD patients should be vigilant about any cardiac symptoms, including fast heartbeat and chest pain during initial treatment with LABAs, especially within the first 30 days of therapy.
Wang advises patients not to discontinue inhalation medication without consulting with their doctors first, but at the first sign of CVD symptoms, to seek medical assistance as soon as possible.
The study, "Association of Cardiovascular Risk With Inhaled Long-Acting Bronchodilators in Patients With Chronic Obstructive Pulmonary Disease," was published online in JAMA Internal Medicine last month.
Related Coverage >>>